Pill Identifier App

FDA MedWatch - Abacavir - Ongoing Safety Review: Possible Increased Risk of Heart Attack

Abacavir - Ongoing Safety Review: Possible Increased Risk of Heart Attack including Ziagen, Trizivir, and Epzicom

AUDIENCE: Infectious Disease

ISSUE: FDA updated the public about an ongoing safety review of abacavir and a possible increased risk of heart attack. There has been conflicting information on the potential increased risk of heart attack with abacavir treatment. An increased risk of heart attack (myocardial infarction or MI) has been seen in several observational studies and one randomized controlled trial (RCT) with abacavir. However, an increased risk of heart attack has not been seen in other RCTs and the safety database maintained by the drug manufacturer.

FDA conducted a meta-analysis of 26 randomized clinical trials that evaluated abacavir. This meta-analysis did not show an increased risk of MI associated with the use of abacavir. FDA will continue to communicate any new safety information to the public as it becomes available.

BACKGROUND: Abacavir is an antiviral medication used in combination with other antiretroviral drugs for the treatment of HIV-1 infection.

RECOMMENDATION: Healthcare professionals should continue to prescribe abacavir according to the professional label. Patients should not stop taking their abacavir without first talking to their healthcare professional.

Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

* Complete and submit the report Online: www.fda.gov/MedWatch/report.htm<http://www.fda.gov/MedWatch/report.htm> * Download form<http://www.fda.gov/Safety/MedWatch/HowToReport/DownloadForms/default.htm> or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

Read the MedWatch safety alert, including a link to the Drug Safety Communication, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm245190.htm

Posted: March 2011


View comments

Hide
(web1)